Alabama, 2016

Drought in Alabama, November 1 to 30, 2016

November 1 to 30, 2016 · NWS HUN · 11 events in 11 counties and zones

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Oct 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1225 AM CDT Tue Nov 1 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 845 PM CDT Mon Oct 31 2016

Upper ridge is still in control of the TN valley and stlt shows that
mid/high level moisture will continue to move across the TN valley
overnight. Thus adjusted sky cover up and raised temps a couple of
degrees, into the mid and upper 50s. Also made a few minor tweaks to
the dewpoints.

.SHORT TERM...(Tuesday through Wednesday Night)
Issued at 237 PM CDT Mon Oct 31 2016

Tuesday should be very similar today. Earlier forecasts were
showing that temps could be a deg or two cooler than today but it
doesn't look like that will be the case. With the upper ridge
centering itself south of the area and the surface high starting to
build into the region, 850 temps will be the same if not slightly
warmer than yesterday. There may be a few afternoon cumulus again but
they aren't expected to impact the temps much. This will lead to
highs once again in the middle to upper 80s. The record high for
Muscle Shoals tomorrow is 86/1915 and then 84/2000 at Huntsville.
These are also the all time record highs for the month of November.
It looks like Huntsville will break the record and Muscle Shoals
would tie or break. Stay tuned.

Clouds will become the tricky part of the forecast Tuesday night
into Wednesday with some indications that a upper level deck will
build in from the south by 00z Wednesday. This seems reasonable given
that a weak vort max looking to form over the gulf with the clouds
streaming out ahead of that. This will keep lows slightly warmer, in
the upper 50s to near 60.

Same cloud story goes for Wednesday. Even with the surface high
building east and the mid level dry air remaining in place, there
are some weak waves moving along the northern periphery of the
upper ridge, originating in the gulf. This will pull in enough
moisture for partly cloudy skies. This combined with slightly cooler
850 temps from the east, will keep highs in the lower to middle 80s.

That cloud cover may diminish slightly with daytime heating but
additional clouds will be moving in from the west Wed night ahead of
the next frontal system. Lows will be warm, in the upper 50s to
lower 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 237 PM CDT Mon Oct 31 2016

Models amplify the approaching upper level trough axis Thursday
morning, as it pushes east towards the Tennessee Valley. Partly to
mostly cloudy conditions should be in place by Thursday morning. Some
models predict more widespread partly cloudy conditions than currently
forecasting, but compromised to keep continuity with surrounding offices.
This upper level trough will push a cold front into the area
Thursday afternoon into the early evening hours. GFS20 is the outlier
and develops upper level vorticity further south over northern Alabama
Thursday afternoon than other models. If this occurs, it may produce
slightly more precipitation. However, amounts will still be very
light (less than 2/10 of an inch). Couldn't rule out an isolated
thunderstorm, but almost this may be pushing it given very dry air
still below 850 mb and less than 500 J/KG of CAPE. Given 20 to 30 kt
850 mb winds with the front and behind it, winds around 10 mph with
higher gusts to around 15 mph look reasonable Thursday through
Friday.

Much cooler air will push back into the area behind the front Friday
night into the weekend via almost northerly advection. A return to
seasonable and cooler highs in the Upper 60s to lower 70s are in store
for the weekend. May see a little patchy frost in Southern Middle
Tennessee on Friday night, mainly in sheltered locations. However, winds
may keep this from occurring. The upper level pattern shifts quickly on
Saturday, as a strong upper level ridge returns quickly over the
area. However some northwesterly flow will continue, so it will be a
slow warming trend overall. A return to above normal temperatures as
the upper and surface ridge amplify significantly early next week.
Maybe some near record highs again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1225 AM CDT Tue Nov 1 2016

The high level moisture feed arnd the upper ridge will continue to
bring mid and high level clouds across the taf sites thru much of
the fcst period. Otherwise expect vfr conditions for the next 24
hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...007
SHORT TERM...LN
LONG TERM...KDW
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 31, 1:19 PM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT MON OCT 31 2016

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
219 PM CDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY IN THE
AFTERNOON...AS A COLD FRONT MOVES THROUGH THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Jackson

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions continue in Jackson County.

Drought, Dekalb

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions continue in Dekalb County.

Drought, Marshall

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions continue in Marshall County.

Drought, Colbert

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Colbert forecast zone
Reported by
Drought Monitor
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue for Colbert County.

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue for Franklin County.

Drought, Lauderdale

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Lauderdale forecast zone
Reported by
Drought Monitor
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue for Lauderdale County.

Drought, Lawrence

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue for Lawrence County.

Drought, Limestone

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue for Limestone County.

Drought, Madison

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue for Madison County.

Drought, Morgan

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue for Morgan County.

Drought, Cullman

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Cullman forecast zone
Reported by
Drought Monitor
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions continue in Cullman County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663410, 663411, 663412, 663413, 663414, 663415, 663416, 663417, 663418, 663419, 663421.